Incumbency advantage in a proportional electoral system: A regression discontinuity analysis of Irish elections
Paul Redmond and
John Regan
European Journal of Political Economy, 2015, vol. 38, issue C, 244-256
Abstract:
The existence of a large incumbency advantage in the winner-takes-all plurality system of the United States is well documented. It is unclear whether incumbents in proportional systems should enjoy such a large advantage. Multi-seat constituencies make it difficult for individual incumbents to claim credit for the provision of local public goods and services. Moreover, multiple incumbents may dilute media attention thereby limiting name recognition advantage. We use a regression discontinuity design to estimate the causal effect of incumbency using election data from Ireland’s system of proportional representation with a single transferable vote (PR-STV). Incumbency causes an eighteen percentage point increase in the probability that a candidate in Ireland’s lower house of parliament wins a seat in the next election. Our results indicate that the protection of vulnerable incumbents from intra-party competition may be a source of incumbency advantage in multi-member district elections.
Keywords: Incumbency advantage; Regression discontinuity; Non-parametric; Irish elections; Proportional representation (search for similar items in EconPapers)
JEL-codes: C21 D72 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268015000245
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:38:y:2015:i:c:p:244-256
DOI: 10.1016/j.ejpoleco.2015.03.002
Access Statistics for this article
European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung
More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().